CAFFEINE IS EFFECTIVE AS ANALGESIC ADJUVANT IN ASPIRIN PRODUCTS
This article was originally published in The Tan Sheet
CAFFEINE IS EFFECTIVE AS ANALGESIC ADJUVANT IN ASPIRIN PRODUCTS, FDA's OTC Drugs Advisory Committee concluded at an April 8 session. Based on published studies and data submitted to the agency by industry, the committee agreed that "caffeine is an effective analgesic adjuvant" at a ratio of "one to 10, caffeine to aspirin," summed up Committee Chairman Randy Juhl, PhD, University of Pittsburgh. The advisory committee also determined that caffeine is effective as an adjuvant in aspirin/acetaminophen combination products. For combination aspirin/acetaminophen products, the committee decided that a recommended dose of 130 mgs caffeine to 1,000 mgs aspirin/acetaminophen is the most effective. The combination of acetaminophen, aspirin and caffeine is currently found in products including Bristol-Myers Squibb's Excedrin. However, the committee did not feel comfortable enough with the available data to support the efficacy of caffeine as an analgesic adjuvant to acetaminophen. Noting that currently available data "are really mixed" on whether caffeine acts as an analgesic adjuvant with acetaminophen alone, Chairman Juhl stated: "We at this point do not believe that acetaminophen and the combination of caffeine is sufficiently proven to be effective." Committee member Marcus Reidenberg, MD, New York Hospital- Cornell Medical Center, New York City, concurred, adding that "the data that we have on acetaminophen suggests that it requires a higher dose of caffeine to give adjuvant effect." FDA classified caffeine as an analgesic adjuvant as Category III (safety and efficacy data insufficient to permit final classification) in its November 1988 tentative final monograph for OTC internal analgesics. The TFM resulted in a flurry of submissions to the agency from interested OTC analgesics marketers that led FDA to schedule a meeting of its Arthritis Drugs Advisory Committee in 1989 to consider the issue. However, FDA canceled the meeting in order to gather more data. In response to the TFM, Bristol-Myers Squibb and Whitehall submitted studies to FDA in support of changing caffeine's status as an adjuvant to Category I (safe and effective). Bristol's data submissions featured four studies comparing the recommended Excedrin dose (500 mg aspirin, 500 mg acetaminophen and 130 mg caffeine) to the recommended dose of McNeil's Extra Strength Tylenol (1,000 mg acetaminophen). Whitehall contrasted the activity of aspirin 800 mg and caffeine 64 mg (equivalent to two tablets of Anacin) with aspirin 800 mg and placebo in the relief of sore throat and headache pain. McNeil, however, disputed these data with studies showing that there was no significant difference between acetaminophen and acetaminophen/caffeine. The studies submitted by the three companies in 1989 as well as a couple of earlier submissions by Bristol-Myers Squibb in 1983 and several studies appearing in the medical literature were considered by the OTC Drugs Advisory Committee in arriving at its April 8 recommendations. In total, the committee considered five studies from Bristol-Myers Squibb to support the use of caffeine in combination with aspirin and acetaminophen, four submissions covering seven clinical studies looking at caffeine as an adjuvant to acetaminophen alone, and three studies on caffeine use with aspirin alone. The committee also looked at several ibuprofen/caffeine combination studies but was not asked to vote on that issue since ibuprofen is not a monograph ingredient. Aside from statistical methodology and questions regarding the relative comparability of aspirin to acetaminophen, the committee was relatively comfortable with the findings of the Bristol-Myers Squibb Excedrin data. Summarizing the committee's comments on the data supporting caffeine use with aspirin, Juhl noted that the "case [for caffeine as an analgesic adjuvant] is much clearer with aspirin." Other committee members noted that the aspirin/caffeine combination was consistently, significantly superior to aspirin alone and at lower doses of caffeine. The committee agreed that the acetaminophen data were less convincing. Summarizing four studies comparing acetaminophen with caffeine to acetaminophen, caffeine and placebo, committee member Eliza Lee, PhD, University of Oklahoma Health Sciences Center disagreed with the study author's conclusion that the data provided "substantial evidence" for the efficacy of caffeine. Lee suggested that the data "provide some evidence but not substantial [evidence]." She pointed out that "two of the four studies didn't show significant differences and these two happen to be the studies with more patients." However, Lee also noted that "the mean response to the combination [of acetaminophen and caffeine] was always greater than the mean response to acetaminophen, but was not statistically significant." Two other acetaminophen trials presented problems for the committee: a dose response comparison of acetaminophen, acetaminophen plus caffeine, and placebo in episiotomy patients submitted by BMS in 1983 showed a 58% dropout rate and equivocal efficacy in the acetaminophen group; and a McNeil study in 1989 that also included a caffeine arm in which the number of patients receiving the APAP/caffeine combination with severe pain was much smaller than any of the other study arms and which found that caffeine does not improve the efficacy of acetaminophen. The committee also suggested that FDA consider prominent warnings indicating that the analgesic products include caffeine. FDA Monograph Review Staff Director William Gilbertson noted that the monograph already provides warnings for products with a minimum of 100 mg caffeine: "The recommended dose of this product contains about as much caffeine as a cup of coffee. Limit the use of caffeine-containing medications, food, or beverages while taking this product because too much caffeine may cause nervousness, irritability, sleeplessness and occasionally rapid heart beat"; and "Do not give to children under 12 years of age." Reidenberg said he would "like to see that [warning] kick in for a dose of 65 mg" caffeine. "The key thing is the medicine has to be labeled 'Containing Caffeine' in an obvious way," he added. OTC office director-apparent Michael Weintraub reported that FDA has broken out caffeine from the internal analgesics monograph and "made [it] a special issue." Use of the ingredient as an adjuvant will be addressed in a separate rule.
Sign in to continue reading.
New to Pink Sheet?
Start a free trial today!
Register for our free email digests: